Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 93, NWS La Crosse, WI

September 13, 2019Jackson County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Sep 13, 2019, 8:38 AM CDT for Jackson County, Wisconsin. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Sep 13, 2019, 8:38 AM CDT (13:38 UTC)
Expired
Sep 15, 2019, 5:30 AM CDT
In force
45 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River (WI) at Black River Falls (BRFW3).

Action stage
43 ft
Minor stage
47 ft
Moderate stage
51 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 053813595, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

376 
WGUS43 KARX 131338
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
838 AM CDT Fri Sep 13 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-140138-
/O.NEW.KARX.FL.W.0093.190913T1338Z-190915T1030Z/
/BRFW3.1.ER.190913T1317Z.190914T0000Z.190914T1630Z.NO/
838 AM CDT Fri Sep 13 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Black River at Black River Falls.
* until late Saturday night.
* At  7:00 AM Friday the stage was 46.7 feet.
* Flood stage is 47.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 48.5 feet by this evening. The river will fall below 
  flood stage by Saturday morning.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

MEA
2 follow-up statements
798 
WGUS83 KARX 140148
FLSARX


Flood Statement
National Weather Service La Crosse WI
848 PM CDT Fri Sep 13 2019

.Flood warnings continue for the Black River near Black River 
Falls...portions of the Kickapoo River from Viola to Steuben...
and along the Cedar River near Charles City.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-141648-
/O.EXT.KARX.FL.W.0093.000000T0000Z-190915T0200Z/
/BRFW3.1.ER.190913T1420Z.190913T2100Z.190914T0800Z.NO/
848 PM CDT Fri Sep 13 2019

The Flood Warning continues for
  The Black River at Black River Falls.
* until Saturday evening...Or until the warning is cancelled.
* At 7:00 PM Friday the stage was 47.8 feet.
* Flood stage is 47.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by Saturday morning.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

IAC067-141648-
/O.EXT.KARX.FL.W.0088.000000T0000Z-190915T1727Z/
/CCYI4.1.ER.190914T1014Z.190914T1800Z.190914T2327Z.NO/
848 PM CDT Fri Sep 13 2019

The Flood Warning continues for
  The Cedar River at Charles City.
* until Sunday afternoon...Or until the warning is cancelled.
* At 7:30 PM Friday the stage was 9.3 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday morning and continue 
  to rise to near 13.0 feet by Saturday. The river will fall below 
  flood stage by Saturday evening.
* Impact...At 12.0 feet...Barricading of streets begins, and the 
  intersection of Riverside and North Illinois Streets may be 
  flooded. Cable pedestrian bridge is closed.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

WIC103-123-141648-
/O.EXT.KARX.FL.W.0089.190914T0229Z-190915T2248Z/
/VIOW3.1.ER.190914T0229Z.190914T1200Z.190914T2248Z.NO/
848 PM CDT Fri Sep 13 2019

The Flood Warning continues for
  The Kickapoo River at Viola.
* until Sunday afternoon...Or until the warning is cancelled.
* At 1:00 PM Friday the stage was 13.0 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this evening and continue to 
  rise to near 14.7 feet by Saturday morning. The river will fall 
  below flood stage Saturday afternoon.
* Impact...At 14.5 feet...Two roads north of Viola may be under water.
  Water may be over Highway 131, 3 miles north of Viola, near Ski 
  Hill Road, and also over Simmons Flat Road about a mile north of 
  town.

&&
 
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070

$$

WIC123-141648-
/O.EXT.KARX.FL.W.0090.000000T0000Z-190915T1800Z/
/REAW3.1.ER.190914T1200Z.190914T1800Z.190915T0000Z.NO/
848 PM CDT Fri Sep 13 2019

The Flood Warning continues for
  The Kickapoo River at Readstown.
* until Sunday afternoon...Or until the warning is cancelled.
* At 8:00 PM Friday the stage was 9.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday morning and continue 
  to rise to near 11.3 feet by Saturday afternoon. The river will 
  fall below flood stage by Saturday evening.
* Impact...At 10.0 feet...The park along the river begins to flood.

&&
 
LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073

$$

WIC023-141648-
/O.EXT.KARX.FL.W.0092.000000T0000Z-190917T0936Z/
/GMIW3.1.ER.000000T0000Z.190913T1200Z.190916T0936Z.NO/
848 PM CDT Fri Sep 13 2019

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until late Monday night...Or until the warning is cancelled.
* At 1:00 PM Friday the stage was 13.4 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will remain nearly steady and then begin 
  falling Sunday...Dropping below flood stage by Monday morning.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

WIC023-141648-
/O.CON.KARX.FL.W.0085.000000T0000Z-190917T0000Z/
/STEW3.1.ER.190913T0048Z.190914T0600Z.190916T0600Z.NO/
848 PM CDT Fri Sep 13 2019

The Flood Warning continues for
  The Kickapoo River at Steuben.
* until Monday evening...Or until the warning is cancelled.
* At 7:45 PM Friday the stage was 12.6 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.6 feet by 
  Saturday morning. The river will fall below flood stage Monday 
  morning.
* Impact...At 12.5 feet...Water reaches the bottom support beams of 
  the bridge.

&&
 
LAT...LON 4327 9082 4308 9085 4306 9092 4315 9091 4328 9086

$$

CA
364 
WGUS83 KARX 140921
FLSARX


Flood Statement
National Weather Service La Crosse WI
421 AM CDT Sat Sep 14 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-140951-
/O.CAN.KARX.FL.W.0093.000000T0000Z-190915T0200Z/
/BRFW3.1.ER.190913T1420Z.190913T2100Z.190914T0233Z.NO/
421 AM CDT Sat Sep 14 2019

The Flood Warning is cancelled for
  The Black River at Black River Falls.
* At 3:00 AM Saturday the stage was 46.5 feet.
* Flood stage is 47.0 feet.
* The river fell below flood stage at  9:33 PM Friday.
* Forecast...The river will continue to fall to 43.0 feet by Sunday 
  morning.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Sep 13, 6:40 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 13, 6:40 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
640 AM CDT Fri Sep 13 2019

.SHORT TERM...(Today through Saturday Night)
Issued at 300 AM CDT Fri Sep 13 2019

GOES water vapor showing center of deep closed low spinning
northeast along the ND/MN. Showers and storms from this system have
pushed well east of the area.

For today, the area will be under the influence of cooler/cyclonic
flow under the closed low as it lifts slowly northeast into Canada.
Plenty of cumulus/stratocumulus as a result, with a few
sprinkles/showers from time to time. Otherwise, plan on breezy west
winds with highs only in the upper 50s to mid 60s.

Clearing takes place this evening/overnight as the low pulls off and
high pressure builds in. Look for lows dipping into the mid 40s to
low 50s.

Saturday into Saturday night will see a mid-level trough/weak area
of low pressure drop southeast from the Northern Plains into our
area. Fairly impressive wing of warm air advection/isentropic lift
and 850 moisture transport accompany the trough/low. This is
expected to produce some instability (generally above 800mb) for
scattered showers and storms. Could see a few stronger storms with
hail and some gusty winds given the environment (MUCAPE ~1500-
2000j/kg and effective bulk shear nearing 25kt). We'll have to keep
an eye on this. Otherwise, plan on highs generally in the 70s and
lows Saturday night in the upper 50s to mid 60s.

.LONG TERM...(Sunday through Thursday)
Issued at 300 AM CDT Fri Sep 13 2019

A streak of dry and warmer conditions set for Sunday through Tuesday
as mid-level ridge amplification takes place over the central
CONUS/Upper Mississippi River Valley. Look for highs in the mid 70s
to mid 80s.

Latest runs of the GFS and ECMWF bring a fairly wound up closed low
up through the Northern Plains/Manitoba which drags a cold front
through our area Wed/Thu time frame for a chance of showers and
storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 640 AM CDT Fri Sep 13 2019

Low pressure continues to pull away into Ontario, but deep cool
cyclonic flow and residual low level moisture will keep plenty of
low clouds in place over the area today. MVFR ceilings will slowly
rise this afternoon, with clouds eventually scattering out this
evening around or shortly after 00Z. Any isolated sprinkles/showers
that develop today should stay north of the TAF sites. Westerly
winds will become a bit gusty this morning as the pressure
gradient tightens overhead. Gusts to 25 knots will be possible
through the afternoon (perhaps a bit stronger at RST), diminishing
by sunset and backing to the SW overnight. Looks like a possible
setup for some valley fog at LSE late tonight, but low to mid level
clouds increasing early Saturday morning may hinder fog
development. Went BCFG for now given the uncertainty.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Kurz
Hazardous weather outlook, Sep 13, 4:13 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
413 AM CDT Fri Sep 13 2019

IAZ008>010-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053-055-140915-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Richland-
413 AM CDT Fri Sep 13 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Many rivers will be running high or have some minor flooding over
the next couple of days due to the recent heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected from Saturday afternoon into
Saturday night. A few of the storms could be on the strong side
with some hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-WIZ054-061-140915-
Allamakee-Crawford-Grant-
413 AM CDT Fri Sep 13 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Flood warnings remain in effect this morning with numerous roads
still flooded and closed. Mud and rock slides are still a
possibility today.

Rivers and streams will be running high or have some minor
flooding over the next couple of days due to the recent heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected from Saturday afternoon into
Saturday night. A few of the storms could be on the strong side
with some hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Any reports of flooding or rock/mud slides would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Local storm report, Sep 13, 6:38 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 AM CDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     HEAVY RAIN       ARCADIA                 44.25N 91.49W
09/13/2019  M3.53 INCH       TREMPEALEAU        WI   TRAINED SPOTTER

&&
Local storm report, Sep 13, 7:02 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
702 AM CDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       4 SW WINONA             43.98N 91.71W
09/13/2019  M2.10 INCH       WINONA             MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:53 PM CDTFlash Flood WarningARXGrant3 hr
Sep 12, 8:08 PM CDTRiver Flood WarningARXCrawford3 days
Sep 12, 8:12 PM CDTSpecial Weather StatementARXGrant78 min
Sep 12, 8:47 PM CDTRiver Flood WarningARXRichland, Vernon3 days
Sep 12, 8:47 PM CDTRiver Flood WarningARXVernon3 days
Sep 12, 8:47 PM CDTRiver Flood WarningARXCrawford4 days
Sep 12, 8:47 PM CDTRiver Flood WarningARXCrawford5 days
Sep 12, 9:34 PM CDTFlash Flood WarningARXCrawford, Richland4 hr
Sep 12, 10:42 PM CDTAreal Flood WarningARXCrawford, Grant12 hr
Sep 13, 1:50 AM CDTAreal Flood WarningARXCrawford9 hr
Sep 13, 10:43 AM CDTAreal Flood WarningARXCrawford, Grant18 hr

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.